Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

July 4, 2021Gila County, Arizona

NWS Phoenix, AZ issued this special weather statement at Jul 4, 2021, 3:43 PM MST for Gila County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2021, 3:43 PM MST (22:43 UTC)
Expired
Jul 4, 2021, 4:15 PM MST
In force
32 min
Issued by
NWS Phoenix, AZ

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 98 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WWUS85 KPSR 042243
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
343 PM MST Sun Jul 4 2021
 
AZZ560-562-563-042315-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
343 PM MST Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 415 PM MST...

At 343 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Cutter, or 8 miles northeast of Globe. This storm was
nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Globe.

This includes US Highway 60 between mile markers 254 and 270.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3343 11053 3337 11062 3337 11070 3347 11081
      3363 11063
TIME...MOT...LOC 2243Z 153DEG 3KT 3346 11065 

$$

SDB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 4, 1:50 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 4, 1:50 PM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
150 PM MST Sun Jul 4 2021

.SYNOPSIS...
Good chances for showers and thunderstorms will continue today
across eastern Arizona with isolated storms possible into the
south-central Arizona deserts. Heavy rainfall capable of producing flash
flooding will be the main impact. Much drier conditions will then
settle in for Monday through at least Wednesday with only
isolated storm chances over the eastern Arizona high terrain.
Temperatures will also warm to a few degrees above normal for much
of the coming week with highs mostly in a 109 to 112 degree range
across the lower deserts. A gradual return of monsoon moisture
should bring back more widespread rain chances by next weekend.

&&

.DISCUSSION...
Central Arizona is currently situated between two smaller mid-
tropospheric anticyclonic circulations, one across the central
Baja peninsula and another south of the Four Corners. Latest
satellite imagery also reveals the lingering vort max across
northern Sonora, which has helped to already initiate convection
across southern Arizona. Meanwhile, latest observations reflect
what is typically seen the day after widespread shower and
thunderstorm activity. Temperatures across south-central Arizona
are struggling to reach the 100 degree mark, while dewpoints are
well above normal in the mid to upper 60s. PWATs are also running
near all-time daily records with the PSR morning sounding
registering 2.01 inches. There’s been little change during the
day indicated by the latest KPHX ACARS sounding at 2.08 inches.

The abundant moisture is yielding a widespread area of MLCAPE
above 1000 J/kg across southern and eastern Arizona, while mid-
level lapse rates are weak and near moist adiabatic. Latest
mesoanalysis indicates a dearth of DCAPE and consequently the
chance of strong winds and blowing dust is low. Convective
parameters essentially point to the potential for heavy rain this
afternoon and evening. Weak steering flow will also result in
slow-moving storms capable of producing flash flooding,
particularly across the burn scars in the higher terrain east of
Phoenix.

Convection has already initiated across far southwestern Maricopa
County and additional isolated storms are likely to develop
across the higher terrain north and east of Phoenix this
afternoon. However, CAMs including the time-lagged HRRR continue
to trend towards less overall coverage. This is largely due to a
pronounced warm and dry layer evident around 800 mb, which is
resulting in detrimental convective inhibition, generally from
Phoenix westward. Nevertheless, an isolated cell or two in the
Valley remains a possibility, given the excessive moisture. PoP
for this evening has been lowered based on the latest trends in
the NBM and several CAMs. A few models also hint at the
possibility of early morning shower activity across the lower
deserts and this certainly can’t be ruled out, considering there
will likely be areas of leftover instability.

&&

.PREVIOUS DISCUSSION...
The westerly drying will continue Monday into Tuesday with a
capping inversion aloft likely shutting down storm chances in all
but the high terrain on Monday. By Tuesday, afternoon surface dew
points are seen dropping into the 40s areawide and PWATs lower to
around 1.00" resulting in only a few isolated storms possible over
far eastern Arizona. The upper level ridge center is forecast to
shift into Nevada Tuesday before drifting back over southern Utah
and northern Arizona later in the week. H5 heights will also
increase slightly reaching 591-594dm across the Desert Southwest.
The drying boundary layer and increased heights aloft should push
daytime highs to around 110 degrees in the Phoenix area to 110-113
degrees across the western deserts for Tuesday and Wednesday.

After the somewhat dry period during the half of the week, models
remain in good agreement showing modest moisture return out of the
east and northeast once the high center shifts closer to the Four
Corners area. The moisture advection may start as early as
Wednesday, expanding through much of southern Arizona on Thursday
and Friday. This should expand storm chances westward by next
weekend, but as usual chances will be greater over the eastern
Arizona high terrain. Temperatures may also begin to moderate
slightly late in the week as moisture increases, but we will be
going against a strengthening ridge as ensemble output agrees the
ridge center strengthens and H5 heights increase to around 598dm
just to our north.

&&

.AVIATION...Updated at 1840Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Light winds with periods of variable directions this morning will
give way to a westerly component going into the early afternoon
while speeds are expected to remain mostly below 10 kts.
Uncertainty increases going into this evening with respect to
outflows and convection reaching the Phoenix area. As of now,
potential will exist for outflow winds mainly out of the north to
northeast to make it into the metro after 02Z. HREF guidance shows
a 30-40% probability of outflow winds exceeding 30 kts this
evening in the metro. Confidence is low in the magnitude and
timing of any outflows, with some guidance showing outflows
struggling to reach the metro this evening. Could see a few
isolated showers/storms make it into parts of the Valley this
evening with chances around 15% or less. SCT-BKN clouds mostly aoa
10 kft will continue throughout much of the period.

Southeast California/Southwest Arizona including KIPL and KBLH:

Radar this morning showed a few vicinity showers near KIPL; expect
these showers to diminish over the next couple of hours. Winds will
continue to favor a southeast to southwest component at the
terminals through the next 24 hours with speeds mostly remaining aob
10kts. FEW-SCT clouds, becoming BKN at times, are expected through
the period with bases remaining aoa 10 kft.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Moisture will decrease gradually through the midweek period, which
will generally confine the threat of storms to the eastern Arizona
high terrain. A return of deeper moisture looks likely late in
the week with storm chances potentially increasing and expanding
westward across Arizona. Temperatures for the bulk of the period
will run a few to several degrees above normal. Min RH values will
generally be in a 10-20% range midweek with higher values over the
higher terrain before improving to 15-25% late in the period. Max
RHs will recover into the 30-45% range for most locations. Apart
from thunderstorms, wind patterns will follow diurnal patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Kuhlman
AVIATION...Smith
FIRE WEATHER...Hirsch/Kuhlman

In the hours before

Special weather statement, Jul 4, 3:43 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
343 PM MST Sun Jul 4 2021

AZZ560-562-563-042315-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
343 PM MST Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 415 PM MST...

At 343 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Cutter, or 8 miles northeast of Globe. This storm was
nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Globe.

This includes US Highway 60 between mile markers 254 and 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3343 11053 3337 11062 3337 11070 3347 11081
      3363 11063
TIME...MOT...LOC 2243Z 153DEG 3KT 3346 11065

SDB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:11 PM MSTSpecial Weather StatementPSR49 min
Jul 3, 5:20 PM MSTSpecial Weather StatementPSR25 min
Jul 3, 5:29 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 3, 5:32 PM MSTSpecial Weather StatementPSRMaricopa43 min
Jul 3, 5:38 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 3, 5:41 PM MSTDust Storm WarningPSRMaricopa, Pinal44 min
Jul 3, 5:43 PM MSTDust Storm WarningPSRMaricopa62 min
Jul 3, 5:56 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 3, 6:05 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 3, 6:10 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 3, 6:20 PM MSTSpecial Weather StatementPSRMaricopa40 min
Jul 3, 6:23 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Jul 3, 6:31 PM MSTSpecial Weather StatementPSRGila44 min
Jul 3, 6:43 PM MSTDust Storm WarningPSRLa Paz, Maricopa, Pinal, Yuma62 min
Jul 3, 6:46 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Jul 3, 7:13 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 4, 3:09 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 4, 4:10 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 4, 4:36 PM MSTSpecial Weather StatementPSRGila24 min
Jul 4, 4:51 PM MSTSpecial Weather StatementPSRGila39 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.